Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 70, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 17, 2007, 6:37 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2007, 6:37 PM CDT (23:37 UTC)
- Expired
- Aug 17, 2007, 7:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Marshall County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 1538 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 172338 SVRTOP KSC117-131-180015- /O.NEW.KTOP.SV.W.0070.070817T2337Z-070818T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 637 PM CDT FRI AUG 17 2007 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL MARSHALL COUNTY IN NORTHEAST KANSAS... WESTERN NEMAHA COUNTY IN NORTHEAST KANSAS... * UNTIL 715 PM CDT * AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR VERMILLION...OR ABOUT 23 MILES EAST OF MARYSVILLE...MOVING NORTH AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... BAILEYVILLE... SENECA... STRONG DAMAGING WINDS GREATER THAN 60 MPH WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3971 9630 3965 9616 3988 9601 3993 9619 $$
2 follow-up statements
000
WWUS53 KTOP 172355
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT FRI AUG 17 2007
KSC117-180001-
/O.CAN.KTOP.SV.W.0070.000000T0000Z-070818T0015Z/
MARSHALL-
654 PM CDT FRI AUG 17 2007
...THE SEVERE THUNDERSTORM WARNING FOR MARSHALL COUNTY HAS BEEN
CANCELLED...
THE SEVERE THUNDERSTORM HAS EXITED MARSHALL COUNTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3983 9624 3971 9619 3969 9613 3988 9601
3993 9619
$$
KSC131-180015-
/O.CON.KTOP.SV.W.0070.000000T0000Z-070818T0015Z/
NEMAHA-
654 PM CDT FRI AUG 17 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WESTERN NEMAHA COUNTY...
AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 4 MILES NORTHWEST OF CENTRALIA...OR ABOUT 25 MILES EAST OF
MARYSVILLE...MOVING NORTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
BAILEYVILLE AND SENECA.
AT 644 PM...A STORM SPOTTER REPORTED 50 MPH WIND GUSTS 4 MILES
SOUTHWEST OF CENTRALIA.
AT 647 PM...SPOTTERS REPORTED 50 MPH WIND GUSTS 4 MILES SOUTH OF
BAILEYVILLE.
STRONG AND DAMAGING WINDS ARE POSSIBLE FROM THIS STORM. TAKE COVER
INSIDE A STURDY BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3983 9624 3971 9619 3969 9613 3988 9601
3993 9619
$$000
WWUS53 KTOP 180012
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
711 PM CDT FRI AUG 17 2007
KSC131-180021-
/O.EXP.KTOP.SV.W.0070.000000T0000Z-070818T0015Z/
NEMAHA-
711 PM CDT FRI AUG 17 2007
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN NEMAHA COUNTY WILL
EXPIRE AT 715 PM CDT...
AT 711 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS OF 40
TO 50 MPH WERE STILL POSSIBLE FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3983 9624 3971 9619 3969 9613 3988 9601
3993 9619
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:31 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 17, 3:31 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 331 PM CDT FRI AUG 17 2007 .DISCUSSION... UPPER PATTERN OF TROUGH-RIDGE-TROUGH ACROSS THE CONUS WITH BEST WESTERLIES WELL REMOVED FROM THE CENTRAL PLAINS. WEAK SURFACE FRONT HAS LOST MUCH OF ITS DEFINITION DURING THE DAY...WITH RADAR AND SATELLITE IMAGERY SUGGESTING ITS LIKELY LOCATION FROM NEAR EMP TO NEAR BIE EARLY THIS AFTERNOON. SCATTERED THUNDERSTORM ACTIVITY ASSOCIATED WITH WHAT WAS -ERIN- HAD REACHED WESTERN OKLAHOMA WITH ASSOCIATED CIRRUS ALREADY INTO CENTRAL KANSAS. CUMULUS DEVELOPMENT IS WELL UNDERWAY IN AREAS OF WEAK CONVERGENCE AND WILL BE WATCHING RADAR TRENDS THROUGH ISSUANCE TIME ON LAST MINUTE ADJUSTMENT WITH LAPS ANALYSIS SHOWING LITTLE IF ANY CONVECTIVE INHIBITION REMAINING OVER MUCH OF THE CENTRAL CWA. WIND FIELDS ARE QUITE WEAK SO IT STILL APPEARS HEAVY RAINS WILL BE THE MAIN CONCERN WITH LITTLE ORGANIZATION AND SLOW CELL MOTIONS. SHOULD SEE A LULL IN ACTIVITY AROUND 06Z WITH POTENTIAL FOR MORE ELEVATED CONVECTION TOWARD DAWN. THERE IS SOME AGREEMENT IN WEAK LOW LEVEL WARM AIR ADVECTION DEVELOPING AS THE LOW LEVEL JET PEAKS BUT INSTABILITY IS SOMEWHAT IN QUESTION WITH DIFFERING AMOUNTS OF LOW LEVEL MOISTURE FORECAST. WILL MENTION SOME SMALL CHANCE FOR CONVECTION AFTER MIDNIGHT. ATTENTION THEN TURNS TO INCREASING MOISTURE AND LIFT WITH REMNANTS OF -ERIN-. THE GFS APPEARS TO BE GREATLY AFFECTED BY CONVECTIVE FEEDBACK FROM CONVECTION NEAR LBB AND BRINGS THIS NORTHEAST MUCH QUICKER THAN MOST OF THE OTHER MODELS. STILL APPEARS BEST COVERAGE OF PRECIP WILL BE DURING THE AFTERNOON HOURS AND IN THE SOUTHEAST BUT EXPECTING AT LEAST SCATTERED COVERAGE SO HAVE INCREASED POPS SOMEWHAT. TEMPS WILL BE TRICKY BUT COOLER HIGHS LOOK TO BE A GOOD BET WITH INCREASED CLOUD COVER AND RAIN COOLED AIR ADVECTING IN. 65 CIRCULATION ASSOCIATED WITH ERIN WILL BE AFFECTING EASTERN KANSAS SATURDAY NIGHT INTO SUNDAY. UKMET...NAM AND GFS BRING THE CIRCULATION NORTH FROM TEXAS ACROSS OKLAHOMA INTO SOUTHEAST KANSAS BY SATURDAY AFTERNOON. MOISTURE WILL PLENTIFUL FOR SHOWERS AND THUNDERSTORMS ACROSS EASTERN SECTIONS OF THE CWA. PRECIPITABLE WATER VALUES INCREASE TO AROUND 2 INCHES BY 00Z SUNDAY. 850-700 MB THETA RIDGE WILL BE LOCATED OVER EASTERN KANSAS AND WESTERN MISSOURI. 300 MB TROUGH WILL BE MOVING EAST ACROSS THE CENTRAL PLAINS AND PROVIDE SOME ADDITIONAL LIFT SATURDAY NIGHT. STORMS WILL LIKELY BE SLOW MOVING AND WITH THE TROPICAL MOISTURE WILL MENTION HEAVY RAINFALL SATURDAY NIGHT AND SUNDAY MORNING. WITH TIMING OF THE MOVEMENT OF THE UPPER CIRCULATION EAST INTO MISSOURI AS THE NAM IS SLOWER THAN THE GFS AND UKMET WILL KEEP SOME SMALL POPS INTO THE EASTERN ZONES ON SUNDAY NIGHT. A SHORTWAVE TROUGH WILL MOVE ACROSS NEBRASKA ON MONDAY AND SCATTERED CONVECTION IS POSSIBLE MONDAY MORNING ACROSS THE NORTHERN CWA AS THE SYSTEM MOVES EAST ACROSS SOUTHERN NEBRASKA. 53 TUE-FRI...BREAKDOWN OF UPPER RIDGE AGAIN THE MAIN CONCERN...AS 500H LOW SLIDES ACROSS CANADA. SERIES OF WEAK SHORTWAVES EMBEDDED IN NEARLY ZONAL FLOW...AND FRONTAL BOUNDARY PLACEMENT WED/THUR MAIN SOURCES FOR POTENTIAL CONVECTION NEXT WEEK. TUES LOOKS TO BE A WARM DAY...WITH GUSTY SOUTHERLY WINDS PREVALENT AHEAD OF LEE TROUGH...AND WARM 850MB TEMPS. 500H HIGH OVER SE US WILL ALSO HELP TO KEEP WARM CONVEYOR BELT STREAMING INTO THE REGION...WED LIKELY ABOVE NORMAL AS WELL. A FEW SHOWERS ARE POSSIBLE ALONG THE NEBRASKA BORDER TUESDAY NIGHT WHERE BEST MIDLEVEL MOISTURE AND ISENTROPIC LIFT ON THE 320K SURFACE WILL BE...AND LL JET CRANKS UP. SLOWED PROGRESSION OF THE MAIN SHORTWAVE/SURFACE COLD FRONT A BIT TO THE WED EVE/THU TIMEFRAME. GFS SEEMS A BIT TOO FAST IN THE PROPAGATION OF THE WAVE...AND PREFERRED TO STICK WITH THE SLOWER ENSEMBLE SOLUTION. CLOUDS AND RAIN WILL INCITE A BRIEF COOL DOWN IN THE WAKE OF THE FRONT THU AND FRI. BOUNDARY EXPECTED TO SOMEWHAT STALL OUT ALONG THE NE/KS BORDER THU/FRI...AND 500H FLOW TO TAKE ON A MORE NORTHWESTERLY COMPONENT. ANOTHER KINK IN THINKING IS THE INTERACTION OF TROPICAL SYSTEMS ERIN AND MORE SO DEAN IN THE LATER PERIODS. NOT MUCH CONFIDENCE IN TRACK OF EACH SYSTEM...THEREFORE MADE NO DRAMATIC CHANGES TO THE FORECAST IN RESPONSE TO EITHER FOR THIS TIME FRAME. 99 && .AVIATION... WILL KEEP A MENTION OF CB ONLY IN THE TAFS THIS AFTERNOON WITH MUCH UNCERTAINTY ON THE COVERAGE AND LOCATION OF CONVECTION. LIGHT SURFACE WINDS WILL BRING SOME CONCERN FOR LOW LEVEL WIND SHEAR WITH SOUTH WINDS AROUND 20KT PROGGED NOT FAR OFF THE SURFACE...BUT LOOKS LIKE REACHING INCLUSION CRITERIA IS A LONG SHOT. MAY ALSO BE A BR/HZ ISSUE IN THE 08Z-14Z TIME FRAME BUT WILL LEAVE THAT TO SUBSEQUENT SHIFTS. HAVE ALSO KEPT ANY PRECIP MENTION OUT OVERNIGHT AND INTO SATURDAY WITH CONVECTION EXPECTED TO HOLD OFF UNTIL AFTERNOON FOR THE MOST PART. 65 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 17, 3:57 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 357 PM CDT FRI AUG 17 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-181200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 357 PM CDT FRI AUG 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE THIS EVENING MAINLY EAST OF A MARYSVILLE TO MANHATTAN TO HERINGTON LINE. THEN AGAIN LATE IN THE NIGHT MAINLY NORTHEAST OF A WASHINGTON TO GARNETT LINE. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY OF THE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES RETURN TO THE AREA SATURDAY THROUGH MONDAY NIGHT. THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS MOST OF THE OUTLOOK AREA TUESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
In the hours before
Special weather statement, Aug 17, 5:30 PM CDT, 1 hour 7 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 530 PM CDT FRI AUG 17 2007 KSZ023-172315- POTTAWATOMIE- 530 PM CDT FRI AUG 17 2007 THROUGH 615 PM CDT...A SMALL COMPLEX OF THUNDERSTORM WILL MOVE NORTHEAST AT 10 MPH ACROSS PORTIONS OF WEST-CENTRAL POTTAWATOMIE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE WESTMORELAND...BLAINE AND WHEATON. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Aug 17, 6:14 PM CDT, 23 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 614 PM CDT FRI AUG 17 2007 KSZ023-172345- POTTAWATOMIE- 614 PM CDT FRI AUG 17 2007 THROUGH 645 PM CDT...A SMALL COMPLEX OF THUNDERSTORMS WILL MOVE NORTHEAST AT 5 MPH ACROSS PORTIONS OF CENTRAL POTTAWATOMIE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 45 TO 55 MPH...BRIEF HEAVY RAINFALL AND DANGEROUS LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE WESTMORELAND AND BLAINE. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Aug 17, 6:17 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
617 PM CDT FRI AUG 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 3 W WESTMORELAND 39.40N 96.47W
08/17/2007 POTTAWATOMIE KS TRAINED SPOTTER
COTTONWOOD TREE BLOWN DOWN OVER ROAD BY THUNDERSTORM
WINDS.
&&
KAYSSpecial weather statement, Aug 17, 6:34 PM CDT, 3 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 634 PM CDT FRI AUG 17 2007 KSZ010-011-180015- MARSHALL-NEMAHA- 634 PM CDT FRI AUG 17 2007 THROUGH 715 PM CDT...AN ISOLATED THUNDERSTORM WILL MOVE NORTH AT 20 MPH ACROSS PORTIONS OF WESTERN NEMAHA AND EASTERN MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 45 TO 55 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE VERMILLION...CENTRALIA...BAILEYVILLE...AXTELL AND SENECA. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:00 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 22 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.